A Caltech Library Service

The Theory of Local Advection: I

Philip, J. R. (1959) The Theory of Local Advection: I. Journal of Meteorology, 16 (5). pp. 535-547. ISSN 0095-9634. doi:10.1175/1520-0469(1959)016<0535:TTOLAI>2.0.CO;2.

[img] PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


This paper is the first of a series in which the theory of local advection (the exchange due to horizontal heterogeneity) of energy and moisture will be developed and applied to a number of problems of practical and theoretical interest. The paper provides an introduction to the practical implications and physical basis of local advection, but it is mainly devoted to developing methods of analysis to be applied in later papers. The treatment aims to provide simple and rapid numerical procedures for the solution of advection problems. Methods are given for solving the two-dimensional atmospheric-diffusion equation subject to “concentration,” “flux,” and “radiation” types of boundary conditions. Appendices give discussions of the properties of the functions entering the solutions and provide simple means for their computation. Extensive tables of the relevant functions are given for the case m = 1/7, n = 6/7 (m, n being the exponents in the power-law approximations to the vertical profiles of mean wind speed and eddy diffusivity, respectively). The rudiments of a quantitative theory of advective inversion are developed, expressions being obtained for the equation of the inversion surface, and for the maximum height and downwind extent of the inversion.

Item Type:Article
Related URLs:
URLURL TypeDescription<0535:TTOLAI>2.0.CO;2DOIArticle
Additional Information:© 1959 American Meteorological Society. Received: November 26, 1958. This work was supported in part by a grant from the Rockefeller Foundation RF 56160.
Funding AgencyGrant Number
Rockefeller FoundationRF 56160
Issue or Number:5
Record Number:CaltechAUTHORS:20131218-151803497
Persistent URL:
Official Citation:Philip, J. R., 1959: THE THEORY OF LOCAL ADVECTION: I. J. Meteor., 16, 535–547. doi:<0535:TTOLAI>2.0.CO;2
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:43072
Deposited By: Tony Diaz
Deposited On:23 Dec 2013 20:09
Last Modified:10 Nov 2021 16:32

Repository Staff Only: item control page